Pennsylvania, 2013

Hail and Damaging Winds in Pennsylvania, August 7, 2013

August 7, 2013 · NWS PBZ · 9 events in 5 counties and zones

Showers and thunderstorms developed ahead of a slow moving cold front with the help of an old outflow boundary in the afternoon on the 7th. Better shear and instability over Pennsylvania allowed for a few storms to become severe with the main threat being hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms developed ahead of a slow moving cold front with the help of an old outflow boundary in the afternoon on the 7th. Better shear and instability over Pennsylvania allowed for a few storms to become severe with the main threat being hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 7, 1:43 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 7, 1:43 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT WED AUG 7 2013

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THE REST OF THE WEEK AS A SLOW
MOVING COLD FRONT CROSSES THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHWRS/TSTMS CONT TO DVLP AND MOVE ALG AN OLD OUTFLOW BNDRY ACRS
OH. INSTBY CHARTS AND RECENT MESO DATA SHOW MARGINAL CONDS FOR SVR
WEA N OF PIT. THREAT HAS BEEN LOCALIZED TO CELL MERGERS SO FAR IN
OH. BEST SHEAR SHOULD REMAIN ACRS FAR NRN PA AND SRN ONTARIO. WL
MONITOR ANY TRAINING WITH LCLY HVY RAINFALL AS WELL. ELSW...SCT
TSTMS HAVE DVLPD IN A PUSH OF MOIST AIR ACRS OH AND WV. EXP THIS
GENERAL SCENARIO TO CONT THIS EVE UNTIL CNVCTN BEGINS TO DMNSH AFT
SUNSET.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
A CDFNT WL MOV S INTO THE AREA THU AND THU NGT AS ANOTHER SHRTWV
MOVS ACRS THE OH VLY. BROUGHT IN LIKELY POPS FM S TO N LT THU AND
THU NGT. INSTBY IS SOMEWHAT LMTD BUT PLENTY OF MOISTURE SHOULD
ALLOW FOR SHWRS AND PSBL TSTMS. WL MONITOR HEAVY RAINFALL
POTENTIAL BUT ATTM NO FOCUSED AREA FOR A WDSPRD FLOOD THREAT. THE
FNT WL CONT TO DRIFT SWD FRI INTO CNTRL/SRN PA AND OH. THE SHRTWV
WL EXIT FRI MRNG BUT ANOTHER IS EXPD TO MOVE IN LATE FRI WITH
ADDNL SHWRS/TSTMS. WARM AND HUMID CONDS WL CONT THRU THE PD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE CDFNT SHOULD SHIFT SWD SAT NGT AS A SECONDARY TROF/CDFNT DROPS
S ACRS THE GT LKS. THESE SYSTEMS SHOULD MOVE OUT OF THE AREA BY
SUN WITH BLDG HIGH PRES INTO ERLY NXT WK. TEMPS SHOULD AVG A
LITTLE BLO SEASONAL LVLS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
GENL VFR CAN BE EXPECTED FOR MUCH OF THE DAY...BUT DEGRADATION IS
FORECAST LTR THIS AFTN AS A CDFNT MOVG ACRS THE GREAT LAKES WL LIKELY
DVLP SOME SHWRS AND TSTMS OVR THE UPR OH REGION.

HAVE THUS INCLUDED A VCTS FOR PORTS FM BVI NWD AND VCSH ELSEWHERE...BUT
HAVE OPTED OUT OF AN OVRNGT MENTION AS MDLS INDICATE WANING SHRTWV SPPRT
TO ACCOMPANY THE EVENING STABILIZATION. OTHERWISE...WITH ABUNDANT LLVL
MSTR...AND CONTD ASCENT VIA APPRCHG FRONT...RESTRICTIONS FM CIGS AND
VSBY ARE ANTICIPATED. INTIAL PROGNOSIS WL BE OF MVFR...BUT FUTURE AMENDMENTS
MAY BE MORE PESSIMISTIC.

OUTLOOK.../THURSDAY THROUGH MONDAY/...
SOME RESTRICTIONS ARE ANTICIPATED FM MRNG CIGS AND FOG...IN ADDITION
TO SHWRS AND TSTMS ON THU AND FRI. GENL VFR IS EXPECTED WITH WEEKEND
HIGH PRES...ALTHOUGH MRNG RESTRICTIONS MAY LINGER OVR SRN PORTS DUE
TO FRONTAL VICINITY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

07/15
Hazardous weather outlook, Aug 7, 3:36 AM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 AM EDT WED AUG 7 2013

OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002-
080845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-WESTMORELAND RIDGES-
HANCOCK-BROOKE-
436 AM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND EVENING. THE MAIN
THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021>023-041-
080845-
GARRETT-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-FAYETTE-
FAYETTE RIDGES-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
436 AM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 7, 1:59 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT WED AUG 7 2013

PAZ007-008-014-015-072000-
BUTLER PA-CLARION PA-MERCER PA-VENANGO PA-
259 PM EDT WED AUG 7 2013

...STRONG THUNDERSTORMS WILL AFFECT EASTERN MERCER...EXTREME
NORTHEASTERN BUTLER...VENANGO AND WEST CENTRAL CLARION COUNTIES...

AT 257 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHWEST OF MAURICE K GODDARD STATE PARK TO 2 MILES SOUTH OF
HARLANSBURG.  THESE STORMS ARE NEARLY STATIONARY.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

  LOCATIONS IMPACTED INCLUDE...
  MERCER...             VAN...                SUGARCREEK...
  STONEBORO...          SENECA...             POLK...
  OIL CITY...           MAURICE K GODDARD STATE PARK...
  KENNERDELL...         FRANKLIN...           EMLENTON...
  COOPERSTOWN...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4149 7954 4129 7954 4116 7962 4115 7968
      4117 7969 4115 7970 4114 7974 4117 8043
      4135 8022 4149 8023 4150 8001 4153 7996
Special weather statement, Aug 7, 2:04 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT WED AUG 7 2013

PAZ007-013-072000-
LAWRENCE PA-MERCER PA-
304 PM EDT WED AUG 7 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE AND EXTREME
SOUTHEASTERN MERCER COUNTIES...

AT 301 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF YOUNGSTOWN...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  BESSEMER...           NEW CASTLE...         HARLANSBURG...
  MCCONNELLS MILL...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4108 8009 4100 8017 4098 8016 4089 8016
      4095 8053 4110 8053 4111 8052

The radar

The Pittsburgh radar (KPBZ), 66 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
August 7, 2:50 PM EST
Where
Butler County, 1.25 mi WSW of Whiskerville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.070, -79.890

State official reported two trees down in Eastern Cherry Township.

Hail, Armstrong

When
August 7, 3:31 PM EST
Where
Armstrong County, 0.87 mi NW of Adrian
Measured
1.75 in hail
Reported by
Public
Coordinates
40.890, -79.540

Thunderstorm Wind, Jefferson

When
August 7, 3:31 PM EST
Where
Jefferson County, Sigel
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.280, -79.120

State official reported a few trees down in Eldred Township and Brookville.

Hail, Armstrong

When
August 7, 3:37 PM EST
Where
Armstrong County, 1.04 mi W of West Mosgrove
Measured
1.25 in hail
Reported by
Public
Coordinates
40.870, -79.500

Hail, Indiana

When
August 7, 4:40 PM EST
Where
Indiana County, 0.87 mi SW of Homer City
Measured
1 in hail
Reported by
Public
Coordinates
40.540, -79.160

Hail, Indiana

When
August 7, 4:40 PM EST
Where
Indiana County, 0.87 mi SW of Homer City
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.540, -79.160

Hail, Indiana

When
August 7, 5:05 PM EST
Where
Indiana County, 0.69 mi N of Brush Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.540, -79.070

Thunderstorm Wind, Fayette

When
August 7, 5:18 PM EST
Where
Fayette County, 2.14 mi SSE of Layton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.070, -79.710

State official reported multiple trees and wires down.

Thunderstorm Wind, Fayette

When
August 7, 5:31 PM EST
Where
Fayette County, 0.53 mi W of Connellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.020, -79.590

State official reported multiple trees and wires down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475417, 475413, 475418, 475414, 475415, 475432, 475416, 475419, 475420.